Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 84, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 13, 2003, 8:42 PM CDT for 4 counties in Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2003, 8:42 PM CDT (01:42 UTC)
- Expired
- May 13, 2003, 9:45 PM CDT
- In force
- 63 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Clay County, KS, Cloud County, KS, Republic County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 113 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 6:20 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 92 J/kg
- Mixed-layer CIN
- -295 J/kg
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 140142 SVRTOP KSC027-029-157-201-140245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 841 PM CDT TUE MAY 13 2003 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN CLAY COUNTY IN NORTH CENTRAL KANSAS NORTHEASTERN CLOUD COUNTY IN NORTH CENTRAL KANSAS SOUTHEASTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS CENTRAL AND SOUTHERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS * UNTIL 945 PM CDT * AT 836 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 8 MILES NORTHEAST OF MORROWVILLE TO 12 MILES WEST OF AGENDA...OR FROM 25 MILES WEST OF MARYSVILLE TO 7 MILES NORTH OF CONCORDIA...MOVING SOUTHEAST AT 30 MPH. * SOME LOCATIONS AFFECTED... WASHINGTON CLYDE GREENLEAF LINN VINING PALMER CLIFTON BARNES MORGANVILLE LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT AND AVOID WINDOWS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3998 9697 3962 9765 3935 9735 3964 9684 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:00 PM CDT, 6 hours 42 minutes earlier.
Area forecast discussion, May 13, 2:00 PM CDT, 6 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 200 PM CDT TUE MAY 13 2003 ...MAIN CONCERN IS SEVERE WEATHER POTENTIAL THIS EVENING... MCS FROM EARLY MORNING CONVECTION WAS CONTINUING TO THE SOUTHEAST AT EARLY AFTERNOON. SURFACE WINDS ACROSS MOST OF THE FORECAST AREA DONT SEEM TO HAVE BEEN TOO AFFECTED BY THE CONVECTION. PROBLEM THIS AFTERNOON/EVENING IS THE INTERACTION OF A MAJOR WAVE SHOWN IN WATER VAPOR IMAGERY MOVING INTO SOUTH DAKOTA...AND A WEAKER H700 WAVE NOTED IN THE MORNING ANALYSIS AND 18Z PROFILER WINDS MOVING FROM WESTERN INTO CENTRAL KANSAS. THE TWO WAVES WILL LIKELY LINK DURING THE AFTERNOON WITH CONVECTION BEGINNING TO FIRE OVER CENTRAL/WESTERN NEBRASKA. THE MAIN QUESTION IS WHETHER THE FASTER SPEED OF THE SOUTHERN FEATURE MAY PUSH EAST QUICK ENOUGH TO FORCE CONVECTION TO BE LIMITED ACROSS THE FORECAST AREA. IF CONVECTION FIRES DURING AFTERNOON HEATING...THE PRECIP SHOULD BE OVER FOR THE NORTHCENTRAL COUNTIES BY MIDNIGHT AND FOR THE REMAINDER BY 3AM AS THE SURFACE COLD FRONT SPREADS DRIER AIR INTO THE REGION ON NORTHWEST WINDS. ALTHOUGH MAIN CENTER OF SURFACE HIGH WILL BE OVER THE NORTHERN PLAINS...PUSH SHOULD BE SUFFICIENT TO KEEP THE FORECAST AREA DRY FOR MID-WEEK. FRIDAY THROUGH TUESDAY...ALL EXTENDED RANGE MODELS IN GOOD AGREEMENT THIS PERIOD. H500 LOW MOVING OUT OF THE TEXAS EARLY FRIDAY EXPECTED TO TRACK TO THE NORTHEAST. THIS SHOULD SPREAD THUNDERSTORMS ACROSS THE FORECAST AREA ON FRIDAY/FRIDAY NIGHT. ALTHOUGH LOW IS SHOWN OFF TO THE EAST EARLY SATURDAY...AM CONCERNED ABOUT EXACT TIMING AND POSSIBILITY OF WRAPAROUND SHOWERS. AS A RESULT KEPT LOW CHANCE OF SHOWERS IN THE EAST SATURDAY TAPERING OFF TO SLIGHT CHANCE IN THE MORNING ONLY FOR THE NORTHCENTRAL. SUNDAY LOOKS DRY WITH TEMPERATURES WARMING AS SOUTHERLY WINDS RETURN TO THE WESTERN COUNTIES AS A LEE SLOPE LOW ALREADY BEGINS TO DEVELOP. EASTERN COLORADO SURFACE LOW DEEPENS ON MONDAY AS H500 FLOW BECOMES SOUTHWEST AHEAD OF A DIGGING LOW OVER THE NORTHWEST U.S. LOW LAYER MOISTURE INCREASES ENOUGH DURING THE DAY TO HAVE A SLIGHT CHANCE FOR AFTERNOON TRW OVER THE NORTHCENTRAL AND WESTERN HALF OF THE NORTHEAST. WITH A CONTINUED INFLOW OF MOISTURE...CHANCE FOR THUNDERSTORMS CONTINUES THROUGH TUESDAY. ROGERS .TOP...NONE.
Hazardous weather outlook, May 13, 6:47 PM CDT, 1 hour 55 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-141000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 647 PM CDT TUE MAY 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE LIKELY MAINLY BEFORE MIDNIGHT ACROSS NORTH CENTRAL AND PARTS OF NORTHEAST KANSAS...AND POSSIBLY IN EAST CENTRAL KANSAS. LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS EVENING...ESPECIALLY IN NORTH CENTRAL AND PARTS OF NORTHEAST KANSAS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, May 13, 8:17 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
817 PM CDT TUE MAY 13 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 PM 3 NE REPUBLIC KS 1.25 INCH HAIL
05/13/03 REPUBLICLocal storm report, May 13, 8:21 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
821 PM CDT TUE MAY 13 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 PM 7 N BELLEVILLE KS .88 INCH HAIL
05/13/03 REPUBLICLocal storm report, May 13, 8:31 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
831 PM CDT TUE MAY 13 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM BELLEVILLE KS 1.75 INCH HAIL
05/13/03 REPUBLICThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 7:37 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 68 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.